Scared to take meds

I was just diagnosed and took my first dose of 25 mcg of levothyroxine and a large dose of vitamin D on Friday. I became so I'll that I had to leave work. I had a severe headache along with feeling drugged or severe brain fog along with tiredness, flushing, tiredness. I have never felt this bad. I don't know which med caused this but either way I can't go through it again. My doc wants me to try to take it again. Im thinking second opinion. Has anyone else ever had a bad reaction on their first dose?

19 Replies

  • Angela4523, by taking Levothyroxine and vitD at the same time you won't know which caused the reaction. 25mcg Levothyroxine is a very low dose and unlikely to cause such a reaction so I'd give it another try and leave the vitD for a couple of weeks. Some people do experience headaches for a few days but they should pass within a few days.

  • Some people are vitamin D sensitive. It's rare, but it exists. Have you taken D before?

  • Not 50000 unit. I have taken it in a regular multivitamin form.

  • Start LOW an SLOW :-)

  • 50000 units is a very big dose. I would suspect the vitamin D was the cause of your problems. If you are sensitive to vitamin D there are many different and smaller dosages available over the counter or online, no prescription is required.

    Give yourself a break from vitamin D for a week or two. Then buy some 1000 iU tablets and start with one a day. You can quickly add more if you do okay with one a day. People on this forum often mention taking anywhere from 1000 iU per day up to 10000 iU per day.

    If you find out the level of dose you can cope with, then you can buy tablets of the appropriate strength when you've run out of the first bottle. E.g. if you can cope with 5 x 1000 iU per day, then you will save money by buying 5000 iU supplements.

    Take vitamin D with your fattiest meal of the day - it's a fat soluble vitamin and this is the best way to absorb it.

    The fact that you were prescribed 50000 iU of vitamin D suggests to me that you must be very severely deficient. If you can get your levels up you will feel a lot better.

    Regarding the levothyroxine... Since you are hypothyroid you need treatment. It isn't a medical problem you can ignore. Leaving yourself untreated has the potential to cause your body tremendous damage and you will feel terrible. But with the right treatment at the right level you can lead a normal life.

    Good luck. :)

  • I would try starting on 12.5 mcgs every other day for a week to see how you feel. Then move to 12.5 mcgs every day when you feel ready to. Lots of people are very sensitive to thyroid medication.

    Once you have taken the meds your body senses the T4 in the system and the TSH (pituitary hormone) shuts down. This can make you feel even more hypothyroid until the conversion to T3 begins. This can take a few weeks.

    Slow and steady wins the race......

    If you feel really concerned just 1/4 the tablet. This will be such a minute doses do you shouldn't feel anything but it may help you build your confidence.x

  • I will try half the dose tomorrow. I can't stand to feel out of control with myself. I've never been a good patient.

  • why are you hypothyroid?

  • I became ill after 3 weeks on Levo, 75mcgs..totally hyper symptoms and went to the hospital.

  • Alongside doing this, if possible give yourself permission to miss some work, or make it very low priority. Your health is the most important thing and it's easy to be too ill to work full time. But there's loads of pressure to keep keeping on with it as if nothing was wrong.

  • I have read here that you can feel worse on an initial low dose of T4 and there are good reasons for this , you should improve as the dose increases.

  • i became very ill on just 25 mcg of levo when i was first prescribed thyroid medicine. the doctor insisted that i just keep taking it, and i got sicker and sicker and finally took myself off it. i finally had to try alternatives to t4 and did much better on NDT. recently, a doctor had me try adding some levo again to my NDT dose and i also got worse and worse over the weeks and finally had to remove it again. this isn't to say that you won't ever be able to tolerate levo--it might be that you have to start on a much smaller dose and work your way up, and as others have said, it might have been more vitamin d than you can handle in one go. but definitely, i got very ill with just 25 mcg of levo and there are people who just cannot tolerate that medicine at all.

  • PS, maybe others have mentioned it? but it's also important to have good iron levels and good b12 levels before going on thyroid meds.

  • I reacted badly to Vit D-was given 10000iu daily supplements and had to stop taking them. Doctors don't get it-some people react badly to high doses.

    So-as others suggest stop the high dose completely -it will leave your system in a few days. Then see how you go..I also am sensitive to any synthetic 'intruder' in my system but levo at 25mcg was fine. Don't let them increase this too quickly-explain that you have a sensitive reaction and insist on a slow steady increase. i jumped from 50mcg to 75 and had nosebleeds and hyper tension. I'm currently on 50mcg and feel ok-but the doc would have happily left me on 75mcg.

    Take care.

  • Yes it can be a bit trial and error to begin with.

    Girrt of all only try one new thing at a time, then you will know what's causing the problems. Also what make of thyroxine, were you prescribed?

    Why don't you try 1/4 of 1/2 tablet of thyroxine on Saturday and stay on a really low dose for a few days thrn gradually increase it.

    Se how you get on with that before trying the vit D again.

    Good luck xx

  • I tried half the tablet at bedtime last night. It wasn't as bad as taking it in the morning I still don't feel great but I feel it may be more tolerable this way. I will take 1/2 the tablet for 10 days then bump it up to the full tablet. My md wont be seeing me again till the end of September. Mercola is the maker of the tablet I'm taking.

  • I just wanted to give an update on my status....after months of not taking anything because I couldn't handle the side effects I found a wonder nurse practitioner who listened to every word I said she took into consideration every symptom. She talked to me and told me that she believed me she said some people just can't take synthetic drugs. She thought this was my case and gave me a low dose of armour thyroid to start. I was nervous to take my first dose but when I did I was euphoric after 2 hours because I knew I was going to get better! No side bad ones anyway. I did get flushed but I can handle that. I am so greatful that I found a practitioner that will listen to me. I still take the 50000 unit of vitamin D a week with no problems.

  • Just wondering how a NP can prescribe Armour but Docs won't, is she risking her job doing that.

  • No...a NP has the same prescription writing privileges as any MD and some MD's will prescribe armour mine just happened to give me a referral to a NP in endocrinology

You may also like...